Virginia, 2013

Hail and Damaging Winds in Virginia, June 26, 2013

June 26, 2013 · NWS RNK · 16 events in 10 counties and zones

Storms developed during the afternoon heating period in a moisture laden atmosphere. Some of these storms increased to severe levels and produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$257,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Storms developed during the afternoon heating period in a moisture laden atmosphere. Some of these storms increased to severe levels and produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 26, 12:31 PM EST, 46 minutes earlier.

Area forecast discussion, Jun 26, 12:31 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 PM EDT WED JUN 26 2013

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL CONTINUE A WARM MOIST SUBTROPICAL
FEED OF AIR INTO THE MID ATLANTIC REGION THIS AFTERNOON INTO
THURSDAY AHEAD OF A COLD FRONT APPROACHING FROM THE NORTHWEST.
THIS FRONTAL BOUNDARY IS EXPECTED TO SLOW DOWN AND EVENTUALLY
STALL SOMEWHERE OVER THE MID-ATLANTIC REGION THIS WEEKEND AS IT
ENCOUNTERS THE BERMUDA HIGH WHICH IS NOT EXPECTED TO MOVE VERY
MUCH FOR THE FORESEEABLE FUTURE. THIS REGIME WILL PROMOTE A DAILY
THREAT OF SHOWERS AND STORMS INTO THE WEEKEND.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM WEDNESDAY...

DECREASING POPS FOR THE FIRST HALF OF THE MORNING...THEN AMPING UP
POPS ACROSS THE SOUTHWEST (MTN EMPIRE) WHERE ACTIVITY IS
APPROACHING FROM KENTUCKY. LINEAR TIMING HAS THESE STORMS
ENTERING AROUND NOON. LOW CLOUDS ALONG WESTERN SLOPES SHOULD KEEP
THESE STORMS FROM BECOMING TO STRONG THROUGH THE MORNING.
WESTERLY FLOW ACROSS THE MOUNTAINS MAY HAVE THESE STORMS
DECREASING IN AREAL COVERAGE THROUGH THE REST OF THE
MORNING...THEN RE-FIRING TOWARDS THE BLUE RIDGE AND/OR FOOTHILLS
EARLY THIS AFTERNOON. HOWEVER...CAPE VALUES ACROSS THE MOUNTAINS
THIS MORNING ARE IN THE RANGE OF 1500 (NORTH) TO NEAR 3000
(SOUTH). EVEN THOUGH STORM COVERAGE MAY DECREASE...A FEW MAY
BECOME STRONG TO SEVERE CROSSING THE MOUNTAIN EMPIRE INTO THE
GRAYSON/NW NC HIGHLANDS AND SOUTHERN NEW RIVER VALLEY.

PREVIOUS DISCUSSION...AS OF 500 AM WEDNESDAY...

SHOWERS/STORMS ONGOING ACROSS THE OHIO VALLEY THIS MORNING PER
UPPER LEVEL TROF OVER THE WESTERN GREAT LAKES. MYRIAD OF
MESOSCALE CONVECTIVE SYSTEMS (MCS) HAVE EVOLVED OVER TIME WITH
CLUSTERS OF STORMS AND LINE SEGMENTS MOVING EAST ACROSS
IL/IN/OH/PA. THIS MCS LADEN ENVIRONMENT WHICH RESIDES JUST
UPSTREAM OF OUR AREA CREATES FORECAST TIMING CHALLENGES BEYOND
WHAT ANY MODEL CAN RESOLVE. THE ENVIRONMENT TODAY AND TONIGHT WILL
CERTAINLY SUPPORT DEEP CONVECTION...BUT DOUBT MODELS WILL BE ABLE
TO TIME EVERY LITTLE MCS THAT GETS GENERATED. AS SUCH...HAVE TO
TAKE MORE OF A SHOT GUN APPROACH FOR POPS UNTIL RADAR TRENDS
SUPPORT OTHERWISE. WE THINK ITS A GIVEN THAT SHOWERS/STORMS WILL
FORM IN THE USUAL PLACES THIS AFTERNOON...WITH FOCUS ALONG THE
BLUE RIDGE EARLY-MID AFTERNOON AND INTO THE PIEDMONT THIS
EVENING. TIMING OF THE ACTIVITY THAT MOVES IN FROM THE OHIO VALLEY
WILL DEPEND LARGELY ON HOW INTACT THE MORNING OUTFLOW BOUNDARIES
AND ASSOCIATED MESOSCALE VORTICIES (MCV) PROPAGATE THIS AFTERNOON.
CORFIDI VECTOR FORECAST THIS AFTERNOON SUGGEST ANY UPSTREAM
ACTIVITY WOULD BE MOVING ON A 270-290 DEGREE TRAJECTORY...THUS WE
COULD VERY WELL BE LOOKING AT THE ARRIVAL OF SOMETHING FROM THAT
GENERAL DIRECTION...ENTERING OUR NORTHWESTERN CWA AS EARLY AS THIS
AFTERNOON. MODELS SUGGEST A LATER TIMING...OF AFTER MIDNIGHT
TONIGHT...BUT I WOULD NOT PUT A LOT OF CREDENCE ON THE SYNOPTIC
MODELS IN THIS SORT OF SITUATION.

LOCAL ENVIRONMENT...PER FULL INSOLATION TODAY...SHOULD YIELD
MODERATE TO STRONG INSTABILITY. THIS WILL FUEL PULSE STORMS FOR
THE ACTIVITY THAT DEVELOPS INOF THE BLUE RIDGE AND LEE TROF
CONVERGENCE...IN ADDITION TO ANY ORGANIZED MCS ACTIVITY THAT MOVES
DOWNSTREAM FROM THE OHIO VALLEY. THAT SAID...THE ACTIVITY THAT
FORMS LEE OF THE BLUE RIDGE AND MOVES INTO THE PIEDMONT SHOULD
FADE WITH LOSS OF DIURNAL HEATING. HOWEVER...ANY ORGANIZED ACTIVITY
THAT MOVES DOWNSTREAM FROM THE OHIO VALLEY WILL NOT...AS IT WILL
BE DRIVEN BY STRONGER DYNAMICS FROM THE APPROACHING UPPER LEVEL
TROF. FOR TONIGHT...MAINTAINED SOMEWHAT HIGHER THREAT FOR
STORMS...ESP THE NORTHWESTERN CWA...PER INCREASING THREAT THAT MCS
RELATED FEATURES WILL REACH OUR CWA EVEN DURING THE OVERNIGHT
HOURS.

TEMPERATURES TODAY AND TONIGHT...VERY SIMILAR TO THE LAST 48
HOURS. USED PERSISTENCE.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 430 AM EDT WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TO WIDESPREAD ON
THURSDAY AS A LOW PRESSURE SYSTEM MOVES EASTWARD NEAR THE OHIO RIVER
VALLEY...DRAGGING A COLD FRONT ACROSS OUR AREA DURING THE AFTERNOON
AND EVENING. DESPITE THE SPOTTY CONVECTION DEVELOPING DURING LATE
MORNING...BELIEVE WE WILL START THE DAY WITH ENOUGH SUNSHINE AND
HEATING TO ALLOW TEMPERATURES TO CLIMB INTO THE UPPER 80S AND LOW
90S ACROSS THE EAST...WHILE HIGHS WILL REACH INTO THE LOW TO MID 80S
ACROSS THE MOUNTAINS. THE HEATING...WHEN COMBINED WITH CONVERGENCE
AHEAD OF THE COLD FRONT...WILL ALLOW SOME STORMS TO BECOME
SEVERE...AND BELIEVE WE WILL SEE A SLIGHTLY STRONGER SEVERE THREAT
ACROSS THE PIEDMONTS THURSDAY EVENING...WITH BOTH WIND AND HAIL AS
PRIMARY THREATS. AS WE APPROACH LATE EVENING...SHOWER AND
THUNDERSTORM ACTIVITY WILL BEGIN TO WANE WITH THE LOSS OF DAYTIME
HEATING. HOWEVER THE EASTWARD MOVEMENT OF THE FRONT WILL BEGIN TO
STALL ACROSS THE COASTAL PLAIN THURSDAY NIGHT...PROVIDING FOCUS FOR
ADDITIONAL CONVECTION THROUGH THE END OF THE WEEK.

ON FRIDAY...UPPER LEVEL FLOW WILL BECOME INCREASINGLY NORTHWESTERLY
AS A LARGE UPPER LEVEL RIDGE BECOMES ESTABLISHED ACROSS THE
ROCKIES...WHILE AN UPPER LOW SETTLES ACROSS THE GREAT LAKES. AS
SUCH...EXPECT ROUNDS OF SHOWERS AND THUNDERSTORMS TO DEVELOP FRIDAY
AND SATURDAY AFTERNOONS AS HEATING INCREASES...WHICH WILL CONTINUE
THROUGH SUNSET BEFORE DIMINISHING WITH THE LOSS OF DAYTIME HEATING.
SOME STORMS WILL BE STRONG TO SEVERE...AND CAPABLE OF PRODUCING
GUSTY WINDS AND LARGE HAIL...IN ADDITION TO LOCALLY HEAVY RAIN.
PATCHY DENSE FOG WILL ALSO BE POSSIBLE EACH NIGHT IN THE RIVER
VALLEYS AND ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL THE
EVENING BEFORE.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 315 PM EDT TUESDAY...

AN UPPER LEVEL RIDGE WILL RESIDE OVER THE WESTERN UNITED STATES FOR
SUNDAY...WHILE A BROAD UPPER LEVEL TROUGH HOLDS OVER THE GREAT LAKES
AND THE MID ATLANTIC. BECAUSE OF THIS OVERALL PATTERN...UNSETTLED
WEATHER WILL CONTINUE INTO THE EARLY PART OF NEXT WEEK...AS SMALL
DISTURBANCES PASS OVERHEAD AROUND THE PERIPHERY OF THE TROUGH.
CHANCES OF THUNDERSTORMS DUE TO DIURNAL HEATING...FAVORABLE DYNAMICS
ALOFT...AND OROGRAPHIC LIFT ALONG THE BLUE RIDGE...WILL REMAIN
PREVALENT IN THE AFTERNOONS AND EVENINGS...BEFORE EVENTUAL TAPERING
TO SHOWERS DURING THE NIGHTS AND MORNINGS.

BOTH THE 12Z GFS AND THE 00Z ECMWF DEPICT THE TROUGH RETROGRADING
SLIGHTLY BY MONDAY AND TUESDAY. THUS...THIS TREND OF UNSETTLED
WEATHER DOES NOT APPEAR TO HAVE A CLEAR END IN SIGHT INTO THE
FOLLOWING WEEK. FAIRLY SIGNIFICANT CLOUD COVER...DEWPOINTS IN THE
60S...AND THE OVERHEAD TROUGH...WILL KEEP THE DIURNAL RANGE LIMITED
WITH REGARD TO TEMPERATURES...WHICH WERE KEPT IN GOOD AGREEMENT WITH
THE LATEST HPC GUIDANCE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 110 PM EDT WEDNESDAY...

BROKEN AREA OF CONVECTION SLOWLY MOVING INTO WESTERN AREAS ATTM
WITH GREATEST IMPACT TO THE KBLF/KLWB SITES CURRENTLY AND PERHAPS
KBCB/KROA AFTER 19Z/2PM. THESE SHRA/TSRA WILL LIKELY BRING A
PERIOD OF MVFR/OCNL IFR TO THE WESTERN LOCATIONS THIS AFTERNOON
WITH LESS COVERAGE FARTHER EAST WHERE WILL CONTINUE WITH A VCTS
MENTION. GUSTY WINDS ALSO POSSIBLE SO INCLUDING BRIEF GUSTS WITH
SOME OF THE STRONGER STORMS ESPCLY NEAR KBLF IN THE NEXT HOUR OR
TWO. IF THE AREA OF CONVECTION ORGANIZES MORE THEN COULD BE
LOOKING AT MORE WIDESPREAD MVFR/IFR FARTHER EAST WITH SHRA
LINGERING INTO THE EVENING...BUT TOO IFFY TO EXTEND PREVAILING
TSRA COVERAGE TO KDAN ATTM.

OTRW EXPECTING SHOWERS TO SLOWLY FADE AFTER SUNSET GIVING WAY TO
PATCHY FOG ESPCLY WHERE AFTERNOON RAINFALL OCCURRED. HOWEVER NEXT
UPSTREAM MCS POSES THE THREAT FOR ADDED SHRA/TSRA AFTER MIDNIGHT
AND ESPCLY OVER THE WEST BY DAYBREAK THURSDAY. FASTER MOVEMENT
THAN PROGGED COULD CAUSE SHRA TO RUN EARLIER THAN MOST BUFKIT
MODEL PROGS. THUS KEEPING A PREVAILING SHRA ACROSS SE WVA LATE
TONIGHT WITH VCTS MENTION AS TSRA POSSIBLE GIVEN UPPER SUPPORT
DESPITE BEING LATE AT NIGHT. WILL CARRY THIS PROBABLE BAND OF
CONVECTION EAST TO KBCB EARLY THURSDAY AND THEN ONLY INCLUDE A
VCSH ELSW IN THE MORNING WHERE CONFIDENCE IS LOWER IN SEEING THE
SYSTEM CROSS THE BLUE RIDGE FOR NOW. ONCE THIS PASSES EXPECTING
MOSTLY VFR IN SCTD/BKN CU NEAR OR AFTER THE END OF THE VALID TAF
PERIOD THURSDAY AFTERNOON.

.AVIATION EXTENDED...

WE WILL BE TRANSITIONING FROM A FLAT UPPER RIDGE TO A BLOCKY
PATTERN...WITH AN EASTERN CONUS TROF/WESTERN CONUS RIDGE...THROUGH
THE EXTENDED PERIOD. SFC HIGH OFF THE EAST COAST WILL KEEP WARM AND
MOIST AIR OVER THE REGION WITH A SERIES OF WAVES RIPPLING THROUGH
THE FLOW. THIS WILL PRIMARILY LEAVE US WITH AN UNSTABLE AIRMASS IN A
WEAKLY FORCED CONVECTIVE ENVIRONMENT THROUGH MONDAY. EXPECT A
DIURNAL PATTERN OF CONVECTION WITH VFR IN THE MORNING...THEN MVFR
WITH SHRA/TSRA IN THE AFTERNOON AND EVE...THEN POSSIBLE IFR WITH
NOCTURNAL FOG/STRATUS.
&&

.EQUIPMENT...
KFCX RADAR IS CURRENTLY BACK OPERATIONAL BUT IS BEING MONITORED
FOR ADDITIONAL PEDESTAL FAULT ISSUES...WHICH COULD CAUSE THE
RECEIVER TO GO INTO STANDBY MODE.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/PM
NEAR TERM...PM/RCS
SHORT TERM...NF
LONG TERM...PW
AVIATION...JH/PM
EQUIPMENT...PM
Hazardous weather outlook, Jun 26, 4:42 AM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 AM EDT WED JUN 26 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-270945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
542 AM EDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT. THE
MAIN THREAT WOULD BE DAMAGING THUNDERSTORM WINDS. STORMS WILL FORM
NEAR THE BLUE RIDGE AND MOVE EAST INTO THE PIEDMONT DURING THE
AFTERNOON. ADDITIONAL STORMS ARE EXPECTED TO MOVE INTO THE AREA
FROM THE OHIO VALLEY LATER TODAY AND DURING THE OVERNIGHT HOURS
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A DAILY THREAT OF THUNDERSTORMS CAN BE EXPECTED THROUGH THE
UPCOMING WEEKEND. SOME OF THESE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND
AGAIN THURSDAY.

11

In the hours before

Special weather statement, Jun 26, 12:36 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EDT WED JUN 26 2013

VAZ010-011-013-014-WVZ042-261830-
MONTGOMERY VA-GILES VA-BLAND VA-PULASKI VA-MERCER WV-
136 PM EDT WED JUN 26 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  GILES COUNTY IN SOUTHWEST VIRGINIA...
  NORTHEASTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 230 PM EDT

* AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS NEAR ROCKY GAP...MOVING TO THE EAST AT 40 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH
  THESE STORMS. VERY HEAVY RAINFALL WILL ALSO OCCUR.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY GAP...
  ALLISONIA...
  PULASKI...
  PRINCETON...
  AND PEARISBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3742 8114 3739 8078 3737 8077 3739 8072
      3737 8047 3692 8073 3698 8084 3703 8090
      3707 8091 3706 8098 3717 8119
TIME...MOT...LOC 1731Z 275DEG 37KT 3726 8108

JH
Special weather statement, Jun 26, 12:57 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT WED JUN 26 2013

VAZ011-014-018-022-023-261845-
MONTGOMERY VA-GILES VA-CRAIG VA-ROANOKE VA-BOTETOURT VA-
157 PM EDT WED JUN 26 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 245 PM EDT

* AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR SIMMONSVILLE...MOVING TO THE EAST AT 30
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  SALEM CITY...
  CATAWBA...
  SINKING CREEK...
  MAGGIE...
  AND HUFFMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3746 7991 3720 8008 3731 8050 3743 8047
      3748 8037
TIME...MOT...LOC 1756Z 283DEG 28KT 3738 8038

JH
Local storm report, Jun 26, 1:16 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             1 N BLACKSBURG          37.25N 80.42W
06/26/2013  E0.50 INCH       MONTGOMERY         VA   NWS EMPLOYEE

            DIME SIZE HAIL

&&

MBS
Special weather statement, Jun 26, 1:16 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT WED JUN 26 2013

NCZ003-004-VAZ015-016-032-043-261915-
STOKES NC-SURRY NC-HENRY VA-GRAYSON VA-PATRICK VA-CARROLL VA-
216 PM EDT WED JUN 26 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 315 PM EDT

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR LAMBSBURG...MOVING TO THE EAST AT 50
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  GALAX CITY...
  ARARAT...
  FRANCISCO...
  AND CANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3651 8093 3656 8091 3657 8093 3669 8094
      3675 8049 3671 8047 3675 8044 3674 8040
      3677 8040 3681 8007 3643 8003
TIME...MOT...LOC 1813Z 268DEG 45KT 3662 8074

KK

The radar

The Roanoke radar (KFCX), 29 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
June 26, 1:17 PM EST to 1:20 PM EST
Where
Pulaski County, 1.77 mi SE of Cowan to 2.15 mi SE of Fairlawn
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
37.150, -80.560

Thunderstorm winds blew numerous trees and tree limbs down the Fairlawn area. Also, some power lines were brought down by the fallen trees. Dime size hail fell on Grove Avenue. Damage values are estimated.

Hail, Pulaski

When
June 26, 1:17 PM EST
Where
Pulaski County, 1.77 mi SE of Cowan
Measured
1 in hail
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
37.150, -80.560

Quarter size hail fell on Old Peppers Ferry Road. Numerous limbs also were blown down. Damage values are estimated.

Thunderstorm Wind, Roanoke (C)

When
June 26, 1:57 PM EST to 2:00 PM EST
Where
Roanoke (C) County, 0.88 mi SE of (Roa)woodrum Fld Roa to 0.88 mi NW of Roanoke
Measured
62 kt (71 mph) measured gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
37.320, -79.970

Thunderstorm winds brought trees and power lines down. Damage values are estimated.

Thunderstorm Wind, Bedford

When
June 26, 2:17 PM EST to 2:25 PM EST
Where
Bedford County, Stewartsville to 1.3 mi ESE of Stewartsville
Measured
55 kt (63 mph) estimated gust
Property damage
$22,000
Reported by
Law Enforcement
Coordinates
37.270, -79.800

Thunderstorm winds blew down trees and tree limbs in the Stewartsville to Goodview area of the county. Some power lines also came down as a result of the falling trees. Damage values are estimated.

Thunderstorm Wind, Franklin

When
June 26, 2:20 PM EST
Where
Franklin County, 5.25 mi SE of Hardys Ford
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.170, -79.748

Thunderstorm winds blew a few trees down in the Hardy area along Wysong Mill Road and Deepwoods Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
June 26, 2:21 PM EST
Where
Franklin County, Wirtz
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.080, -79.900

Thunderstorm winds blew a couple of trees down in Wirtz. Damage values are estimated.

Lightning, Salem (C)

When
June 26, 3:00 PM EST
Where
Salem (C) County, 0.13 mi NNE of Salem (C)
Property damage
$150,000
Reported by
Newspaper
Coordinates
37.302, -80.049

Lightning struck a house in the 500 block of Craig Avenue. The strike impacted the electrical system of the house and caused a fire that started in the basement. In addition to damage to the electrical system, the house sustained smoke damage. Firefighting efforts also caused water damage to the house. Damage values are estimated. The two residents in the structure at the time of the strike were able to leave without injury.

Hail, Martinsville (C)

When
June 26, 3:03 PM EST
Where
Martinsville (C) County, 0.3 mi S of Martinsville
Measured
1 in hail
Reported by
Public
Coordinates
36.676, -79.871

Quarter size hail fell on Paul Street.

Thunderstorm Wind, Pittsylvania

When
June 26, 3:05 PM EST
Where
Pittsylvania County, 1.8 mi N of Whittle
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.906, -79.379

Thunderstorm winds blew a tree down at the intersection of Brandon Road and Galveston Road. Damage value are estimated.

Thunderstorm Wind, Bedford

When
June 26, 3:16 PM EST
Where
Bedford County, 2.94 mi WNW of Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.392, -79.326

Thunderstorm winds blew three trees down on Perrowville Road near the Ivy Hill/Candlestick Park area. Damage values are estimated.

Hail, Bedford

When
June 26, 3:16 PM EST
Where
Bedford County, 2.93 mi WNW of Forest
Measured
0.75 in hail
Reported by
Public
Coordinates
37.392, -79.326

Thunderstorm Wind, Lynchburg (C)

When
June 26, 3:19 PM EST to 3:34 PM EST
Where
Lynchburg (C) County, Lynchburg to 1.15 mi S of Lynchburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.420, -79.150

Thunderstorm winds blew a few trees down in the City of Lynchburg. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
June 26, 3:25 PM EST
Where
Pittsylvania County, 1.3 mi WSW of Chatham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.815, -79.423

Thunderstorm winds blew a tree down on Concord Road. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
June 26, 3:30 PM EST
Where
Pittsylvania County, 3.54 mi SE of Whitmell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
36.660, -79.480

A couple of trees were blown down near Danville including one that came down on Campview Road. Damage values are estimated.

Thunderstorm Wind, Danville (C)

When
June 26, 3:44 PM EST
Where
Danville (C) County, 1.38 mi N of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
36.600, -79.420

Thunderstorm winds blew two trees down on the north side of the city. A power line was brought down by one of these trees. Damage values are estimated.

Thunderstorm Wind, Buckingham

When
June 26, 4:10 PM EST
Where
Buckingham County, 1.49 mi NNW of Dillwyn
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.550, -78.460

Thunderstorm wind blew several trees down, and a barn door was blown off. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460940, 460941, 463750, 463747, 463748, 463749, 463775, 463751, 463752, 463760, 463761, 463768, 463753, 463757, 463756, 463758.